OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Vol. 19, Iss. 3 — Mar. 1, 2002
  • pp: 557–562

Stabilization and breakup of coupled dipole-mode beams in an anisotropic nonlinear medium

Marcus Ahles, Kristian Motzek, Andreas Stepken, Friedemann Kaiser, Carsten Weilnau, and Cornelia Denz  »View Author Affiliations


JOSA B, Vol. 19, Issue 3, pp. 557-562 (2002)
http://dx.doi.org/10.1364/JOSAB.19.000557


View Full Text Article

Acrobat PDF (301 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We study the mutual trapping of two dipole-mode light beams in a medium with a nonlocal anisotropic saturable nonlinearity. It is shown that the incoherent attraction of perpendicularly aligned dipole-mode beams leads to the stabilization of their composite structure. Our numerical analysis gives a stationary solution that is stable only with respect to small amplitude modulations. The coupled solitary structure disintegrates in a well-defined way when the numerical perturbations or the experimental propagation length exceeds a certain limit. In this case a new and more robust, multicomponent solitary transverse light structure consisting of two dipole-mode vector solitons will be generated.

© 2002 Optical Society of America

OCIS Codes
(060.5530) Fiber optics and optical communications : Pulse propagation and temporal solitons
(190.0190) Nonlinear optics : Nonlinear optics
(190.5330) Nonlinear optics : Photorefractive optics
(350.5500) Other areas of optics : Propagation

Citation
Marcus Ahles, Kristian Motzek, Andreas Stepken, Friedemann Kaiser, Carsten Weilnau, and Cornelia Denz, "Stabilization and breakup of coupled dipole-mode beams in an anisotropic nonlinear medium," J. Opt. Soc. Am. B 19, 557-562 (2002)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-19-3-557


Sort:  Author  |  Year  |  Journal  |  Reset

References

  1. For an overview, see G. I. Stegeman and M. Segev, “Optical spatial solitons and their interactions: universality and diversity,” Science 286, 1518–1523 (1999).
  2. P. L. Kelley, “Self-focusing of optical beams,” Phys. Rev. Lett. 15, 1005–1008 (1965).
  3. M. Mitchell, M. Segev, and D. N. Christodoulides, “Observation of multihump multimode solitons,” Phys. Rev. Lett. 80, 4657–4660 (1998).
  4. Z. H. Musslimani, M. Segev, D. N. Christodoulides, and M. Soljačic, “Composite multihump vector solitons carrying topological charge,” Phys. Rev. Lett. 84, 1164–1167 (2000).
  5. Z. H. Musslimani, M. Segev, and D. N. Christodoulides, “Multicomponent two-dimensional solitons carrying topological charges,” Opt. Lett. 25, 61–63 (2000).
  6. E. A. Ostrovskaya, Yu. S. Kivshar, D. V. Skryabin, and W. J. Firth, “Stability of multihump optical solitons,” Phys. Rev. Lett. 83, 296–299 (1999).
  7. J. J. García-Ripoll, V. Pérez-García, E. A. Ostrovskaya, and Yu. S. Kivshar, “Dipole-mode vector solitons,” Phys. Rev. Lett. 85, 82–85 (2000).
  8. W. Królikowski, E. A. Ostrovskaya, C. Weilnau, M. Geisser, G. McCarthy, Yu. S. Kivshar, C. Denz, and B. Luther-Davies, “Observation of dipole-mode vector solitons,” Phys. Rev. Lett. 85, 1424–1427 (2000).
  9. T. Carmon, C. Anastassiou, S. Lan, D. Kip, Z. H. Musslimani, and M. Segev, “Observation of two-dimensional multimode solitons,” Opt. Lett. 25, 1113–1115 (2000).
  10. Z. H. Musslimani, M. Soljačic, M. Segev, and D. N. Christodoulides, “Delayed-action interaction and spin-orbit coupling between solitons,” Phys. Rev. Lett. 86, 799–802 (2001).
  11. Z. H. Musslimani, M. Soljačic, M. Segev, and D. N. Christodoulides, “Interactions between two-dimensional composite vector solitons carrying topological charges,” Phys. Rev. E 63, 66608 (2001).
  12. A. S. Desyatnikov, D. Neshev, E. A. Ostrovskaya, Yu. S. Kivshar, W. Królikowski, B. Luther-Davies, J. J. García-Ripoll, and V. Pérez-García, “Multipole spatial vector solitons,” Opt. Lett. 26, 435–437 (2001).
  13. M. Soljačic, S. Sears, and M. Segev, “Self-trapping of ‘necklace’ beams in self-focusing Kerr media,” Phys. Rev. Lett. 81, 4851–4854 (1998).
  14. A. S. Desyatnikov and Yu. S. Kivshar, “Necklace-ring vector solitons,” Phys. Rev. Lett. 87, 033901 (2001).
  15. I. V. Petviashvili, “On the equation of a nonuniform soliton,” Fiz. Plazmy 2, 469–472 (1976) [ Sov. J. Plasma Phys. 2, 257–260 (1976)].
  16. A. A. Zozulya, D. Z. Anderson, A. V. Mamaev, and M. Saffman, “Solitary attractors and low-order filamentation in anisotropic self-focusing media,” Phys. Rev. A 57, 522–534 (1998).
  17. T. Taha and M. J. Ablowitz, “Analytical and numerical aspects of certain nonlinear evolution equations. II. Numerical, nonlinear Schrödinger equation,” J. Comput. Phys. 55, 203–230 (1994).
  18. D. N. Christodoulides, S. R. Singh, M. I. Carvalho, and M. Segev, “Incoherently coupled soliton pairs in biased photorefractive crystals,” Appl. Phys. Lett. 68, 1763–1765 (1996).
  19. A. A. Zozulya and D. Z. Anderson, “Propagation of an optical beam in a photorefractive medium in the presence of a photogalvanic nonlinearity or an externally applied electric field,” Phys. Rev. A 51, 1520–1531 (1995).
  20. M. Saffman and A. A. Zozulya, “Circular solitons do not exist in photorefractive media,” Opt. Lett. 23, 1579–1581 (1998).
  21. A. V. Mamaev, A. A. Zozulya, V. K. Mezentsev, D. Z. Anderson, and M. Saffman, “Bound dipole solitary solutions in anisotropic nonlocal self-focusing media,” Phys. Rev. A 56, R1110–R1113 (1997).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited